Virginia, 2011

Heavy Rain in Virginia, July 8, 2011

July 8, 2011 · NWS AKQ · 2 events in 2 counties and zones

Scattered thunderstorms well in advance of a cold front produced heavy rain across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms well in advance of a cold front produced heavy rain across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 8, 5:54 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 8, 5:54 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
654 AM EDT FRI JUL 8 2011

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL AMPLIFY TODAY AS IT
APPROACHES THE REGION FROM THE WEST. THIS WILL PUSH A SLOW MOVING COLD
FRONT THROUGH THE MID ATLANTIC STATES LATE TONIGHT THROUGH SATURDAY.
DRIER CONDITIONS WILL MOVE INTO THE AREA FROM SATURDAY EVENING
THROUGH SUNDAY...AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
GRIDS/FCST HAVE BEEN UPDATED FOR CURRENT RADAR ACTIVITY...WHICH IS
EXPECTED TO PERSIST FOR AT LEAST A FEW HRS THROUGH MID-LATE
MORNING BEFORE WANING. HEAVY DOWNPOURS HAVE BEEN OCCURRING WITH
STORMS THIS MORNING BUT UPR LEVELS ARE SUCH THAT THE STORMS ARE
MOVING FAST ENOUGH TO INHIBIT SIGNIFICANT PRECIP AMOUNTS IN ANY
ONE LOCATION (THIS LOOKS TO CHANGE BY LATER AFTN AND TONIGHT WITH
INCREASED POTENTIAL FOR TRAINING STORMS). MAY SEE A BREAK IN THE
ACTIVITY LATE MORNING/ERLY AFTN...ONLY TO INCREASE ONCE AGAIN
LATE.

PREVIOUS DISCUSSION...
00Z SUITE OF NAM/GFS/ECMWF REMAIN IN GOOD AGREEMENT WITH
MID/UPPER LEVEL PATTERN OF AN AMPLIFYING TROUGH OVER THE OHIO/TN
VALLEYS TODAY...CROSSING THE MTNS LATE TONIGHT THROUGH MIDDAY SAT.
ALL MODELS SHOW THE TROUGH BECOMING LESS PROGRESSIVE/FLATTENING
OUT FARTHER SOUTH TOWARDS SOUTHERN VA/NC. THIS WILL ALLOW THE
FRONT TO SLOW ITS SE PROGRESSION SIGNIFICANTLY...AND VIRTUALLY
STALL OVER THE REGION BETWEEN 00Z-12Z/SAT. UPPER DYNAMICS WITH THIS
SYSTEM ARE RATHER IMPRESSIVE FOR EARLY JULY...WITH A DECENT SWATH
OF RRQ UPPER JET FORCING (70-75 KT JET CORE AT 300 MB). WITH THE
WITH SOME MINOR DIFFERENCES...THE MODELS TEND TO FOCUS THE MOST
FAVORABLE COMBINATION OF LOW-MID LEVEL FGEN AND QVECTOR
CONVERGENCE OVER ABOUT THE NORTHERN 1/3 OF THE CWA FROM 00-09Z
TONIGHT. HAVE HOISTED A FLASH FLOOD WATCH FOR THESE AREAS...APPROXIMATED
FROM FLUVANNA COUNTY EAST TO THE NRN NECK AND ON INTO THE MD ERN
SHORE. ELSEWHERE...UPPER SUPPORT IS SLIGHTLY WEAKER (AND POTENTIAL
FOR STORMS TO TRAIN LOOKS A BIT LOWER AS WELL)...SO CONFIDENCE
FOR A WATCH IS TOO LOW ATTM. HOWEVER...WILL NEED TO MONITOR TRENDS
AS MODELS HAVE NOT DEPICTED CURRENT CONDITIONS VERY WELL AND WITH DEEP
LAYER MOISTENING AFFECTING THE ENTIRE CWA (PWATS CLIMB TO OR JUST
ABOVE 2.25")...HAVE CONTINUED WITH THE LIKELY (>50%) POPS WITH
THE FRONTAL PASSAGE...AS WELL AS WITH THE LOCALLY HEAVY RAIN
MENTION DURING THIS PERIOD. WILL ALSO HIGHLIGHT THE RISK OF
LOCALLY HEAVY (LOCALIZED FLOODING) IN THE HWO.

OTHER CONCERN WILL BE SEVERE POTENTIAL...SHEAR INCREASES LATER THIS
AFTN SO THERE WILL BE AN ENHANCED RISK FOR SEVERE STORMS MAINLY
FROM MID-LATE AFTN THROUGH THE EVENING. LIMITING FACTOR WILL BE
HOW MUCH SUN WE CAN GET...BUT TRENDS INDICATE THERE MAY BE A GOOD
DEAL OF SUNSHINE THIS MORNING FOR SIGNIFICANT DESTABILIZATION.
WITH VERY MOIST AIRMASS MAIN SEVERE THREAT WILL BE WET MICROBURSTS
ALTHOUGH LARGE HAIL WILL BE POSSIBLE WITH STRONGEST STORMS. HIGHS
WILL GENLY RANGE FROM THE MID-UPPER 80S NW TO AROUND 90 SE.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
WILL LINGER HIGH CHANCE (50%) TO LIKELY (60%) POPS THROUGH LATE
SAT MORNING...HIGHEST SOUTH AND EAST. HAVE ALSO SLOWED THE
DRYING/CLEARING TREND OVER SRN ZONES AND HAVE BUMPED AFTN POPS UP
AS FINAL SHORTWAVE DIVES SE THROUGH SRN VA DURING THE LATE
MORNING OR AFTN HRS. DRIER AIR MOVING IN BY LATE AFTN FROM THE N.
HIGHS SAT 85-90...COOLEST SE WHERE CLOUDS HANG AROUND THE LONGEST.
COOLER SAT NIGHT WITH LOWS INTO THE 60S OVER NW 1/2 OF
CWA...AROUND 70 SE. DRY ON SUN WITH SEASONABLY WARM TEMPS (HIGHS
FROM THE MID 80S ALONG THE ATLC COAST TO THE LOWER 90S FARTHER
INLAND).

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
GOING WITH A COMBINATION OF THE 12Z GFS/ECMWF FOR THE EXTENDED
PERIOD. HI PRES MOVING OFF THE NRN MID ATLC CST WILL MAINTAIN DRY WX
SUN NGT AND MON. A COLD FRONT WILL APPROACH FM THE NNW LATE MON NGT
THEN PUSH INTO AND ACRS THE REGION TUE INTO WED. THIS WILL RESULT IN
ANOTHER SLGT OR SML CHC OF SHOWERS AND TSTMS. HI PRES WILL BLD BACK
IN FM THE NNE FOR LATE WED THRU THU.

MIN TEMPS WILL BE IN THE UPR 60S TO LWR 70S MON MORNG...IN THE LWR
TO MID 70S TUE AND WED MORNGS...AND IN THE MID 60S TO LWR 70S THU
MORNG. MAX TEMPS WILL BE IN THE UPR 80S TO MID 90S MON...IN THE UPR
80S TO LWR 90S TUE...IN THE MID 80S TO NEAR 90 WED...AND IN THE MID
TO UPR 80S THU.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
PATCHY MFVR FOG/STRATUS WILL DISSIPATE BY MID MORNING. FOCUS THEN
TURNS TO EXPECTED WIDESPREAD SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING AT ALL TAF SITES. HAVE INCLUDED CB REMARKS
BEGINNING BETWEEN 19 AND 23Z. MVFR TO LCL IFR CONDITIONS WILL BE
COMMON IN THE HEAVIEST THUNDERSTORMS LATE TODAY INTO TONIGHT.

OUTLOOK...SCTD CONVECTION IS EXPECTED THROUGH MIDDAY SATURDAY. A
COLD FRONT WILL PUSH ACROSS THE REGION LATE SATURDAY AND VFR/DRY
CONDITIONS ARE IN STORE FOR SUNDAY AND MONDAY. THERE IS A CHC FOR
TSTMS ON TUESDAY.

&&

.MARINE...
S-SW FLOW WILL CONTINUE TODAY IN ADVANCE OF A SLOW MOVING COLD
FRONT. EXPECTING WINDS GENERALLY IN THE 10-15 KT RANGE...EXCEPT
15-20 KT SOUTH OF THE VA/NC BORDER WITH A FEW GUSTS UP TO 25 MPH BY
LATE TODAY. SEAS MAY BRIEFLY BUILD TO BETWEEN 4-5 FT ON THE COASTAL
WATERS THIS EVENING/OVERNIGHT AS SE SWELL INCREASES DUE TO THE LARGE
FETCH AROUND A LARGE CENTRAL ATLANTIC HIGH. HOWEVER... CONFIDENCE IS
NOT HIGH ENOUGH ATTM THAT SEAS WILL REACH 5 FT SO AN SCA IS NOT
WARRANTED. WAVES ON THE BAY/CURRITUCK SOUND WILL REMAIN UNDER 2 FT.
THE FRONT MOVES OVER THE WATERS LATE TONIGHT/EARLY SAT WITH WINDS
BECOMING MORE WESTERLY...THEN N-NE ON SAT. WINDS WILL GENERALLY BE
IN THE 10-15 KT RANGE TONIGHT/SAT. HIGH PRESSURE WILL BUILD TO THE
NNE AND OFF THE COAST FOR LATE SAT THRU MON. ANOTHER COLD FRONT WILL
DROP INTO THE REGION DURING TUE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FROM 3 PM EDT THIS AFTERNOON THROUGH
     SATURDAY MORNING FOR MDZ021>025.
NC...NONE.
VA...FLASH FLOOD WATCH FROM 3 PM EDT THIS AFTERNOON THROUGH
     SATURDAY MORNING FOR VAZ048-049-062>064-074>077.
MARINE...NONE.

&&

SYNOPSIS...BKH
NEAR TERM...LKB
SHORT TERM...BKH/LKB
LONG TERM...TMG
AVIATION...JDM
MARINE...JDM
Hazardous weather outlook, Jul 8, 3:42 AM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
442 AM EDT FRI JUL 8 2011

VAZ060-061-065>073-078>100-090845-
PRINCE EDWARD-CUMBERLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
442 AM EDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY...MAINLY BETWEEN 2
PM AND 10 PM. THE PRIMARY THREAT WILL BE FROM DAMAGING WINDS...WITH
LARGE HAIL POSSIBLE AS WELL.

IN ADDITION TO THE SEVERE POTENTIAL...THE HUMID AIRMASS WILL BE
FAVORABLE FOR VERY HEAVY RAINFALL...AND LOCALIZED FLOODING FROM
LATE THIS AFTERNOON THROUGH SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH THE LATE MORNING
HOURS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY THROUGH TONIGHT.

MDZ021>025-VAZ048-049-062>064-074>077-090845-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-GOOCHLAND-HANOVER-CAROLINE-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-
442 AM EDT FRI JUL 8 2011

...FLASH FLOOD WATCH IN EFFECT FROM 3 PM EDT THIS AFTERNOON THROUGH
SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK FOR SEVERE WEATHER TODAY...MAINLY
BETWEEN 2 PM AND 10 PM. THE PRIMARY THREAT WILL BE FROM DAMAGING
WINDS...WITH LARGE HAIL POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
FLASH FLOOD WATCH WILL CONTINUE THROUGH EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY THROUGH TONIGHT.

NCZ012>017-030>032-102-090845-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
442 AM EDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER
BANKS OF NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY...MAINLY BETWEEN 2
PM AND 10 PM. THE PRIMARY THREAT WILL BE FROM DAMAGING WINDS...WITH
LARGE HAIL POSSIBLE AS WELL.

IN ADDITION TO THE SEVERE POTENTIAL...THE HUMID AIRMASS WILL BE
FAVORABLE FOR VERY HEAVY RAINFALL...AND LOCALIZED FLOODING FROM
LATE THIS AFTERNOON THROUGH SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH THE MIDDAY HOURS ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY THROUGH TONIGHT.

ANZ630>634-650-652-654-656-658-090845-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
442 AM EDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY...MAINLY BETWEEN 2
PM AND 10 PM. THE PRIMARY THREAT WILL BE FROM DAMAGING WINDS...WITH
LARGE HAIL POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

BROWN

In the hours before

Special weather statement, Jul 8, 4:36 AM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
536 AM EDT FRI JUL 8 2011

VAZ079-080-087-088-081015-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-SUSSEX VA-
536 AM EDT FRI JUL 8 2011

...STRONG THUNDERSTORM MOVING THROUGH BRUNSWICK COUNTY...

AT 535 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BRODNAX...MOVING NORTHEAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR MEREDITHVILLE AT 540 AM EDT...
PRICES MILL AT 545 AM EDT...LAWRENCEVILLE AT 550 AM EDT...EDGERTON AT
605 AM EDT...EDGERTON...AND...DOLPHIN AT 610 AM EDT.

WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3709 7756 3673 7751 3662 7803 3679 7803

LBROWN
Special weather statement, Jul 8, 4:37 AM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
537 AM EDT FRI JUL 8 2011

VAZ088-089-093-081015-
ISLE OF WIGHT VA-SURRY VA-SUSSEX VA-
537 AM EDT FRI JUL 8 2011

...STRONG THUNDERSTORM MOVING THROUGH SUSSEX COUNTY...

AT 536 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HOMEVILLE...MOVING NORTHEAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR NEWVILLE AT 545 AM EDT...WAVERLY AT
600 AM EDT...CARSLEY AT 615 AM EDT.

WIND GUSTS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3719 7705 3700 7683 3680 7725 3697 7734

JM
Special weather statement, Jul 8, 5:22 AM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
622 AM EDT FRI JUL 8 2011

VAZ073-077-078-084>086-089>091-093-094-081115-
GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN
VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEWPORT NEWS/HAMPTON
VA-NORTHUMBERLAND VA-SURRY VA-YORK VA-
622 AM EDT FRI JUL 8 2011

...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN MOVING THROUGH
PORTIONS OF EASTERN VIRGINIA...

AT 621 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM URBANNA TO HOG ISLAND GAME REFUGE...OR
FROM URBANNA TO SCOTLAND...MOVING EAST..NORTHEAST AT 20 MPH. THE
THUNDERSTORMS WILL BE NEAR...
  LOCUST HILL AROUND 630 AM EDT...
  GRAFTON AROUND 635 AM EDT...
  WICOMICO AROUND 640 AM EDT...
  GLOUCESTER POINT AROUND 645 AM EDT...
  KILMARNOCK AROUND 650 AM EDT...
  AMBURG AROUND 655 AM EDT...

WIND GUSTS TO 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

EXPECT LIGHTNING AND VERY HEAVY RAINFALL WITH THESE STORMS. PONDING
OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS
IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3731 7626 3737 7640 3736 7641 3729 7637
      3728 7634 3726 7638 3723 7638 3712 7676
      3740 7668 3760 7669 3778 7627 3766 7631
      3761 7627 3761 7632 3758 7633 3756 7629
      3755 7630 3745 7624

LBROWN
Special weather statement, Jul 8, 5:42 AM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
642 AM EDT FRI JUL 8 2011

VAZ070-079>081-087-088-081145-
BRUNSWICK VA-CHESTERFIELD VA-DINWIDDIE VA-GREENSVILLE VA-PRINCE
GEORGE VA-SUSSEX VA-
642 AM EDT FRI JUL 8 2011

...STRONG THUNDERSTORMS REDEVELOPING ACROSS PORTIONS OF SOUTH
CENTRAL VIRGINIA...

AT 641 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
STRONG THUNDERSTORM OVER MCKENNEY...MOVING NORTHEAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR CHERRY HILL AT 650 AM EDT...WHARFS
STORE...AND...DEWITT AT 700 AM EDT...BUTTERWORTH AT 705 AM
EDT...DINWIDDIE AT 710 AM EDT...BURGESS AT 730 AM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. WIND GUSTS TO 35 MPH WILL BE POSSIBLE AS WELL. PONDING
OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS
IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3725 7742 3690 7740 3682 7773 3695 7785

LBROWN
Special weather statement, Jul 8, 6:54 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
754 AM EDT FRI JUL 8 2011

VAZ073-082-084-089>091-093-094-081215-
CHARLES CITY VA-GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-
KING AND QUEEN VA-NEWPORT NEWS/HAMPTON VA-SURRY VA-YORK VA-
754 AM EDT FRI JUL 8 2011

...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO THE
LOWER PENINSULA...

AT 748 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF SHOWERS AND THUNDERSTORMS COVERING PORTIONS OF CHARLES
CITY...CITY OF NEWPORT NEWS...CITY OF POQUOSON...CITY OF
WILLIAMSBURG...GLOUCESTER...ISLE OF WIGHT...JAMES CITY...KING AND
QUEEN...SURRY AND YORK COUNTIES. THE SHOWERS AND STORMS WERE
GENERALLY MOVING EAST AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE CELLS...BETWEEN 1 AND 2 INCHES
WITHIN ONE HOUR...AND WILL CAUSE WATER TO POND ON ROADS AND FILL
POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS.

LAT...LON 3700 7690 3723 7696 3738 7642 3731 7638
      3729 7637 3726 7635 3726 7638 3717 7638
      3718 7635 3717 7634

HURLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, James City

When
July 8, 7:59 AM EST
Where
James City County, 3.83 mi SSE of Grove
Reported by
Trained Spotter
Coordinates
37.200, -76.640

Spotter reported 3 inches of rain in about 2 hours.

Heavy Rain, Williamsburg (C)

When
July 8, 8:06 AM EST
Where
Williamsburg (C) County, 0.55 mi E of Williamsburg
Reported by
Public
Coordinates
37.270, -76.710

Water was covering a few roads and parking lots in the Kingsmill area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337074, 337076.